Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 81, NWS Springfield, MO

August 23, 2005Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 23, 2005, 7:24 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 7:24 PM CDT (00:24 UTC)
Expired
Aug 24, 2005, 1:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 240024
FFWSGF
MOC203-240615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 115 AM CDT.

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED NEARLY TWO INCHES OF RAIN HAD FALLEN IN    
  THE PAST HOUR WITHIN A SMALL AREA BETWEEN SUMMERSVILLE...ROUND     
  SPRING...AND EMINENCE. RAINFALL RATES ARE INCREASING WITH THESE    
  STORMS WITH RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR        
  LIKELY. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE ALLEY SPRING AND ROUND SPRING.  CAMPERS ALONG THE SMALLER  
  TRIBUTARIES OF THE CURRENT RIVER AND JACKS FORK SHOULD MOVE TO     
  HIGHER GROUND IF RISING WATERS ARE OBSERVED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3729 9127 3719 9125 3704 9130 3704 9156
      3711 9165 3727 9165

$$

SAW
2 follow-up statements
000 
WGUS73 KSGF 240139
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT TUE AUG 23 2005

MOC203-240615-
SHANNON MO-
839 PM CDT TUE AUG 23 2005

...FLASH FLOOD WARNING CONTINUES FOR SHANNON COUNTY UNTIL 115 AM
CDT...

AT 825 PM...SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DECREASE IN 
COVERAGE AND INTENSITY ACROSS THE WARNED AREA.  HOWEVER...RAINFALL 
AMOUNTS IN EXCESS OF TWO INCHES OCCURRED WITHIN A SHORT PERIOD OF 
TIME ACROSS PARTS OF EASTERN AND CENTRAL SHANNON COUNTY.  THE 
HEAVIEST RAIN FELL BETWEEN SUMMERSVILLE AND ROUND SPRING. RUNOFF 
FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLOODING ACROSS LOW 
WATER CROSSINGS AND OTHER LOW LYING AREAS INTO THE OVERNIGHT HOURS.  
IN ADDITION...CAMPERS SHOULD BE ON THE LOOKOUT FOR RISING WATERS ON 
THE SMALLER TRIBUTARIES OF THE CURRENT RIVER AND JACKS FORK.  IF 
RISING WATER IS OBSERVED...MOVE TO HIGHER GROUND IMMEDIATELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3729 9127 3719 9125 3704 9130 3704 9156
      3711 9165 3727 9165

$$

SAW
000 
WGUS73 KSGF 240610
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT WED AUG 24 2005

MOC203-240620-
SHANNON MO-
110 AM CDT WED AUG 24 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SHANNON COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3729 9127 3719 9125 3704 9130 3704 9156
      3711 9165 3727 9165

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:50 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 23, 6:50 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT TUE AUG 23 2005

.UPDATE...
SCATTERED CONVECTION CONTINUED ACROSS SOUTHWEST AND SOUTH CENTRAL
MISSOURI EARLY TUESDAY EVENING. ACTIVITY HAD DEVELOPED ALONG A
THERMAL GRADIENT ALONG THE SOUTHWEST EDGE OF A BLANKET OF CLOUDS
THAT COVERED ABOUT THE NORTHEAST HALF OF THE FORECAST AREA.
CONVECTION ALSO SUPPORTED BY A SUBTLE SHORTWAVE PASSING ACROSS THE
OZARKS REGION. SCATTERED STORMS WILL CONTINUE FOR A FEW MORE HOURS
AS OUTFLOW BOUNDARIES INTERACT ACROSS FAR SOUTHWEST MISSOURI WHERE
THERE WAS SLIGHT INSTABILITY. STORMS HAVE BEEN VERY EFFICIENT
RAINFALL PRODUCERS WITH REPORTED AMOUNTS OF 3 TO 4 INCHES IN
LOCALIZED AREAS.

FOSTER

&&

.DISCUSSION...
SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

SHOWERS WILL CONTINUE INTO THIS EVENING OVER CENTRAL MISSOURI MAINLY
ASSOCIATED WITH WEAK ISENTROPIC LIFT ALONG THE 305-310K SURFACE.
SOME MOISTURE POOLING AND WEEK 850MB CONVERGENCE EVIDENT AS AN MCV
CONTINUES TO MOVE SLOWLY EASTWARD INTO WESTERN MO. THIS ALONG WITH
1400-1600 J/KG...LITTLE NO CIN...PW OF 1.75 INCHES AND SOME
INSTABILITY ALOFT SHOULD PROVIDE ENOUGH ENERGY TO ALLOW SHOWERS AND
THUNDERSTORMS TO REMAIN THROUGH TONIGHT. THE MAIN CONCERN WILL BE
THE POTENTIAL FOR HEAVY RAINFALL AS CAPE IS RATHER SKINNY AND HIGH 0
TO -20C HEIGHTS MAKE THE HAIL THREAT MINIMAL AT BEST.

DURING THE DAY WEDNESDAY LITTLE IN THE WAY OF ANYTHING IN THE AREA TO
PRODUCE MORE THAN ISOLATED TO SCATTERED SHOWERS ALONG THE MO/KS
LINE...THOUGH AN OUTSIDE CHANCE OF A RUMBLE OF THUNDER IS POSSIBLE
SO KEPT SLIGHT CHANCE OF THUNDERSTORMS. LOW TO MID LEVEL MOISTURE
REMAINS RATHER HIGH AND WILL KEEP THE SKY MOSTLY CLOUDY THROUGH THE
DAY. ANOTHER UPPER 500MB AND ASSOCIATED 250MB JET STREAK ACROSS IOWA
SHOULD PROVIDE ENOUGH TO ALLOW SOME SHOWERS AND STORMS TO PUSH INTO
THE WESTERN HALF OF THE AREA THROUGH THURSDAY MORNING.

HATCH

EXTENDED PERIODS (THURSDAY THROUGH TUESDAY)...

LOOKS UNSETTLED FOR MUCH OF THIS TIME PERIOD. PERIOD STARTS WITH A
VIGOROUS UPPER LOW ALONG SASKATCHEWAN/MONTANA BORDER THAT WILL DRIFT
SLOWLY EAST-NORTHEAST WHILE THE SUBTROPICAL RIDGE REMAINS SUPPRESSED
FROM NORTHERN MEXICO INTO THE GULF COAST STATES. THIS LEAVES THE
AREA UNDER THE INFLUENCE OF HARD TO PLACE SHORTWAVES MOVING EAST
THROUGH THE AREA. ETA/GFS/ECMWF PLACE A SURFACE LOW OVER WESTERN KS
12Z THURSDAY WITH A VEERING 20-25KT SOUTHWESTERLY 850MB LOW LEVEL
FLOW AND VERY DEEP MOISTURE...ESPECIALLY OVER THE WESTERN HALF OF
THE FORECAST AREA. THE NAM AND GFS PROG PRECIPITABLE WATER VALUES
NEAR 2.10 INCHES AT KSGF 12Z-18Z THURSDAY. THE NAM PLACES A
300/250MB JET STREAK OVER SE NEB/IA WITH ENHANCED LIFT OVER EASTERN
KS/WESTERN MO IN THE RIGHT ENTRANCE REGION OF THE JET. THE POTENTIAL
EXISTS FOR A HEAVY RAIN PRODUCING MCS IN OR NORTHWEST OF THE
FORECAST AREA THU MORNING. HAVE BUMPED UP POPS TO REFLECT THIS...AND
MAY STILL MAKE FURTHER ADJUSTMENTS PENDING COORDINATION.

TAIL END OF A COLD FRONT COMING FROM THE AFOREMENTIONED CANADIAN
STORM WILL MOVE INTO THE AREA FRIDAY-SATURDAY. FRONT WILL LIKELY
STALL NEAR OR JUST SOUTH OF THE AREA...AND WITH THE CONTINUED ACTIVE
PATTERN OF SHORTWAVES MOVING THROUGH THE REGION...MAINTAINED AT
LEAST SLIGHT RAIN CHANCES THROUGH THE UPCOMING WEEKEND. ANOTHER
STRONG STORM MOVES INTO BRITISH COLUMBIA SUNDAY WITH THE SUBTROPICAL
RIDGE BUILDING OVER THE AREA SOMEWHAT EARLY NEXT WEEK. GFS STILL
INDICATES WEAK SHORTWAVES EMBEDDED IN THE WEAK UPPER FLOW...SO
SLIGHT RAIN CHANCES ARE WARRANTED. TEMPERATURES ARE GENERALLY NEAR
OR SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THIS TIME. DSA

&&

.AVIATION...
BROKEN CEILINGS WILL PREVAIL TONIGHT AT THE SPRINGFIELD AND JOPLIN
TERMINALS AS A VERY MOIST AIRMASS REMAINS IN PLACE. SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL DIMINISH BY MIDNIGHT.
DESPITE THE CLOUD COVER...GENERAL VFR CONDITIONS ARE EXPECTED.
LOCALIZED MVFR CEILINGS AROUND 3 KFT MAY DEVELOP OVERNIGHT IN
ADDITION TO PATCHY FOG IN THE 3 TO 5 MILE RANGE. VFR CONDITIONS WILL
PREVAIL WEDNESDAY...BUT CONSIDERABLE CLOUD COVER WILL PERSIST.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

SGF TEAM
Hazardous weather outlook, Aug 23, 7:00 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT TUE AUG 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
700 PM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH HEAVY RAIN...AND LOCALIZED WIND GUSTS
  TO 40 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MIDNIGHT ACROSS
  SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...OR SOUTH OF A LINE FROM
  NEVADA TO FORT LEONARD WOOD.

  DISCUSSION:

  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY
  DIMINISH AFTER SUNSET. HEAVY RAINFALL AND LOCALIZED FLOODING
  WILL REMAIN THE PRIMARY HAZARD WITH THESE STORMS. SEVERE WEATHER
  IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AS UPPER
  LEVEL DISTURBANCES MOVE ACROSS THE REGION. SUFFICIENT INSTABILITY
  AND LIFT WILL SUPPORT A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AND
  INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 23, 6:47 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT TUE AUG 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       3 SE ROBY               37.49N 92.11W
08/23/2005  INCH             TEXAS              MO   PUBLIC

            2.00 INCHES OF RAIN

0610 PM     HEAVY RAIN       2 SW BASSVILLE          37.33N 93.16W
08/23/2005  INCH             GREENE             MO   BROADCAST MEDIA

            4.00 INCHES OF RAIN IN 2 HOURS EAST OF FELLOW LAKE

0615 PM     HEAVY RAIN       1 SW FORDLAND           37.16N 92.96W
08/23/2005  INCH             WEBSTER            MO   BROADCAST MEDIA

            2.80 INCHES OF RAIN JUST SOUTHWEST OF FORDLAND

0615 PM     HEAVY RAIN       5 SW FAIR GROVE         37.33N 93.21W
08/23/2005  INCH             GREENE             MO   PUBLIC

            3.30 INCHES OF RAIN

0630 PM     HEAVY RAIN       5 S GAINESVILLE         36.53N 92.43W
08/23/2005  INCH             OZARK              MO   BROADCAST MEDIA

            3.50 INCHES OF RAIN ON T HIGHWAY SOUTH OF GAINESVILLE

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.